NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 30, 2014
Anaphylaxis or a regular allergic reaction
I had an allergic reaction to Humira. My symptoms were 1) feeling of a lump in throat. 2)chest tighness. 4)difficult breathing. 5)very dizzy and 6) nausesa. In the ER I was given an IV with Benadryl that helped. My blood pressure was actualy high when they took it in the ER. I had the chest tighness and short of breath for a few days after this happened. I started about 15-20 minutes after the injection. Once it started all the symptoms came on very fast. I was told to discontinue the Humira due to the allergic reaction. Would you have described this as anaphylaxis or a regular allergic reaction? What is the difference between the two?
The symptoms you are describing are certainly could be related to an allergic reaction. Anaphylaxis is a severe allergic reaction. There is no difference between an allergic reaction and anaphylaxis, except that anaphylaxis is generally systemic (affects the whole body) while an allergic reaction could be local or systemic. Most often, anaphylaxis also implies more severe symptoms or life threatening symptoms, but not always. I would consider the symptoms you are describing as anaphylaxis until proven otherwise.
David Hauswirth, MD
Clinical Assistant Professor
Pulmonary, Allergy, Crtitical Care & Sleep
College of Medicine
The Ohio State University